Minnesota, 2014Tornadoes and Hail in Minnesota, September 19, 2014
September 19, 2014 · NWS FGF · 16 events in 2 counties and zones
Late in the afternoon of September 19th, scattered thunderstorms developed across southern Manitoba. These storms seemed to develop around a weak surface low that had lingered over the northern Red River Valley through the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900,000
- Crop damage
- $200,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the afternoon of September 19th, scattered thunderstorms developed across southern Manitoba. These storms seemed to develop around a weak surface low that had lingered over the northern Red River Valley through the afternoon. One thunderstorm crossed into Pembina County in northeast North Dakota, and immediately showed tornadic tendencies. As this storm crossed into Kittson County in northwest Minnesota it produced a tornado. Other storms resulted in a second tornado as well as several reports of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 19, 2:13 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 19, 2:13 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
313 PM CDT FRI SEP 19 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 313 PM CDT FRI SEP 19 2014
CONVECTIVE CHANCES AND STRENGTH WILL BE THE MAIN FORECAST PROBLEM
FOR TONIGHT AND TOMORROW.
WV LOOP SHOWS THE LEADING SHORTWAVE TROUGH THAT BROUGHT THE
MORNING ACTIVITY MOVING OFF INTO MN WHILE THERE IS ANOTHER
SHORTWAVE UPSTREAM OVER MT. THE FIRST SHORTWAVE WILL MOVE OFF TO
THE EAST OVERNIGHT AND THE SECOND MORE WEAK WAVE WILL COME INTO
THE NORTHERN PLAINS. THE SFC TROUGH AXIS WILL MOVE OFF FROM THE
RED RIVER VALLEY INTO EASTERN MN...WITH A WEAK FRONTAL BOUNDARY
DROPPING INTO THE CWA. THE SHORT RANGE MODELS ALL HAVE SOME WIDELY
SCATTERED PRECIP ACTIVITY ALONG THIS BOUNDARY AS IT MOVES INTO OUR
NORTHERN COUNTIES THIS EVENING. AFTER CLOUDS MUCH OF THE DAY...THE
WESTERN HALF OF THE CWA HAS FINALLY CLEARED OUT AND GAINED SOME
SFC BASED INSTABILITY. THERE HAVE BEEN TOWERING CU AND A FEW RADAR
RETURNS DEVELOPING ALONG THE SFC TROUGH AXIS IN OUR NORTHERN CWA
WHILE THE CAP HAS REMAINED IN PLACE FURTHER SOUTH.
THINK THERE WILL BE SOME CONVECTION ALONG THE SFC BOUNDARY IT
MOVES SOUTH OUT OF CANADA. THE BEST UPPER SUPPORT WILL BE OVER THE
WESTERN PARTS OF ND AS THE WEAK SHORTWAVE COMES OUT OF MT...AND
THE SHORTWAVE OVER THE RED RIVER VALLEY MOVES EAST. THERE SEEMS TO
BE SOME DISCONNECT BETWEEN THE UPPER SUPPORT AND THE BEST
INSTABILITY...SO FOR NOW WILL KEEP OUT ANY MENTION OF SEVERE BUT
SOME ISOLATED LARGE HAIL IS NOT OUT OF THE QUESTION. ANY
CONVECTION ALONG THE BOUNDARY WILL TAPER OFF BY LATE EVENING.
TOMORROW...A MUCH STRONGER SHORTWAVE TROUGH WILL BEGIN TO DIG INTO
WESTERN MN OUT OF CANADA. THERE WILL BE A BRIEF PERIOD OF WESTERLY
WINDS...BUT A STRONGER COLD FRONT WILL MOVE DOWN INTO THE CWA BY
PEAK HEATING. THERE DOES NOT SEEM TO BE A HUGE AMOUNT OF
INSTABILITY AVAILABLE...WITH SFC BASED CAPE OF AROUND 1000 J/KG ON
THE HIGHER END OF THE MODELS...BUT FORCING WITH THE INCOMING
SHORTWAVE WILL BE VERY STRONG. WILL HAVE TO WATCH FOR WIND AND
HAIL POSSIBILITIES TOMORROW AFTERNOON. THE FRONT WILL ALSO KNOCK
DOWN TEMPS A BIT CLOSER TO AVERAGE FOR THIS TIME OF YEAR.
SATURDAY NIGHT...THE UPPER TROUGH WILL MOVE OFF INTO THE GREAT
LAKES...LEAVING THE NORTHERN PLAINS IN NORTHWESTERLY FLOW ALOFT.
THE CENTER OF THE SFC HIGH BEHIND THE COLD FRONT WILL REMAIN OVER
THE WESTERN PLAINS AND WE SHOULD HAVE SOME LINGERING CLOUD
COVER...SO KEPT LOWS AROUND 50 DEGREES.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 313 PM CDT FRI SEP 19 2014
SUNDAY AND MONDAY...CONDITIONS WILL BE FAIRLY QUIET AS WE
TRANSITION FROM NORTHWESTERLY FLOW ALOFT TO A RIDGE OVER THE
PLAINS. A CUT OFF UPPER LOW WILL REMAIN TO OUR SOUTH AND WEST.
TEMPERATURES SHOULD SEE A SLIGHT WARMING TREND FROM THE UPPER 60S
ON SUNDAY INTO THE LOW 70S ON MONDAY AS THE SFC HIGH MOVES OFF TO
THE SOUTHEAST AND RETURN FLOW SETS UP OVER THE REGION.
WILL START OFF THE MON NIGHT THROUGH FRIDAY PERIOD WITH 500MB
RIDGING OVER THE FA...BUT WILL HAVE A 500MB LOW CUTTING THRU THE
RIDGE OVER THE WESTERN HIGH PLAINS. THIS LOW WILL SLOWLY CROSS THE
NORTHERN PLAINS TUE THROUGH WED NIGHT. THEREFORE WILL KEEP MON NIGHT
DRY BUT HAVE SOME PCPN CHANCES TUE THRU WED NIGHT. AS THE LOW PASSES
OFF TO THE EAST WILL BE LOOKING AT DRY WEATHER AGAIN FOR THU/FRI.
TEMPS GENERALLY LOOK CLOSE TO NORMAL EARLY ON...BUT BECOME A LITTLE
WARMER AGAIN BY THU/FRI.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1247 PM CDT FRI SEP 19 2014
FIRST CHALLENGE WILL BE DETERMINING HOW SOON THE LOW CLOUDS WILL
EXIT KFAR/KTVF/KBJI. THINK KFAR/KTVF SHOULD OCCUR BY EARLY TO MID
AFTERNOON WHILE KBJI MAY TAKE JUST A LITTLE LONGER. AFTER THESE GO
THINK ONLY SOME MID LEVEL SCT-BKN CLOUDS WILL REMAIN. LAST THING TO
WATCH WILL BE THE WIND SWITCH. SOUTH-SW WINDS WILL SLOWLY TURN MORE
TO THE WEST-SW AND THEN FINALLY WEST TO NW BEHIND THE BOUNDARY. WIND
GUSTS HAVE DIED DOWN SOME AT KDVL/KGFK WITH THE MOST GUSTINESS AHEAD
OF THE BOUNDARY OR ACROSS OUR MN FA RIGHT NOW. NEXT MORE ORGANIZED
BAND OF SHOWERS/TSTMS SHOULD GET GOING ACROSS THE KDVL REGION BY SAT
MORNING SO WILL ONLY MENTION AT KDVL FOR NOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...GODON
Hazardous weather outlook, Sep 19, 5:43 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT FRI SEP 19 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
643 AM CDT FRI SEP 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FROM 6 AM
TO 5 PM SATURDAY. STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING
WINDS.
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
SATURDAY AND PRODUCE THE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Local storm report, Sep 19, 5:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 SW PEMBINA 48.93N 97.31W
09/19/2014 E1.25 INCH PEMBINA ND FIRE DEPT/RESCUE
CRACKED WINDSHIELD ON FIRE TRUCK AND SOME OF THE BUBBLE
LIGHTS. LARGE AMOUNTS OF HAIL FROM NICKLES UP TO HALF
DOLLAR...GROUND WHITE WITH HAIL.
&&
MEWENSEvent by event
7 hail, 5 thunderstorm wind, 2 tornado, 2 funnel cloud. Local standard time, as filed.
Tornado, Kittson
- When
- September 19, 5:19 PM CST to 5:40 PM CST
- Where
- Kittson County, 1.14 mi NW of Northcote to 3 mi SSW of Lancaster
- Rating
- EF2
- Path length
- 10 mi
- Path width
- 500 yd
- Property damage
- $600,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.860, -97.020
This tornado snapped or uprooted numerous trees along its path. Several farm outbuildings, steel grain bins, and a steel pole shed were completely destroyed. One farmstead sized wooden grain elevator was completely dismantled and sections of it were thrown dozens of yards. Multiple power poles were snapped at different locations. Peak winds were estimated at 130 mph.
Hail, Kittson
- When
- September 19, 5:20 PM CST
- Where
- Kittson County, 2.48 mi NNW of Northcote
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.880, -97.030
Quarter to half dollar sized hail fell.
Funnel Cloud, Kittson
- When
- September 19, 5:22 PM CST
- Where
- Kittson County, 3.18 mi W of Northcote
- Reported by
- Trained Spotter
- Coordinates
- 48.850, -97.070
Thunderstorm Wind, Kittson
- When
- September 19, 5:27 PM CST
- Where
- Kittson County, 3.71 mi NNE of Hallock
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.830, -96.900
Significant damage was reported to a barn, steel pole shed, and numerous trees at a farmstead about three miles east of Northcote.
Hail, Kittson
- When
- September 19, 5:30 PM CST
- Where
- Kittson County, 3.71 mi NNE of Hallock
- Measured
- 2.5 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 48.830, -96.900
Tennis ball sized hail fell after a tornado passed off to the east.
Thunderstorm Wind, Kittson
- When
- September 19, 6:05 PM CST
- Where
- Kittson County, 4.59 mi ENE of Lake Bronson Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.760, -96.560
Numerous large tree branches and tree trunks were snapped across portions of southeast Percy Township.
Hail, Roseau
- When
- September 19, 6:10 PM CST
- Where
- Roseau County, 7.04 mi N of Pelan
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.770, -96.400
Thunderstorm Wind, Kittson
- When
- September 19, 6:15 PM CST
- Where
- Kittson County, 6.38 mi NNW of Pelau
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.730, -96.470
Several four to six inch diameter tree branches were broken down in area shelterbelts.
Tornado, Roseau
- When
- September 19, 6:21 PM CST to 6:36 PM CST
- Where
- Roseau County, 2.12 mi NNW of Pelan to 4 mi W of Greenbush
- Rating
- EF1
- Path length
- 7 mi
- Path width
- 300 yd
- Property damage
- $300,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.700, -96.380
The tornado snapped or uprooted numerous trees along its path, destroyed two steel grain bins at one farmstead, and severely damaged three more at subsequent farmsteads. Steel roofing panels and doors were town off of pole sheds and flung dozens of yards. Peak winds were estimated at 100 mph.
Thunderstorm Wind, Roseau
- When
- September 19, 6:28 PM CST
- Where
- Roseau County, 2.48 mi NNE of Pelan
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.700, -96.340
The peak wind was measured by the NDAWN mesonet station along county road 4. The winds were likely induced by the passing tornado.
Hail, Roseau
- When
- September 19, 6:30 PM CST
- Where
- Roseau County, 0.69 mi N of Greenbush
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.710, -96.180
Hail, Roseau
- When
- September 19, 6:35 PM CST
- Where
- Roseau County, Greenbush
- Measured
- 2.75 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 48.700, -96.180
Funnel Cloud, Roseau
- When
- September 19, 6:36 PM CST
- Where
- Roseau County, 3.89 mi NW of Greenbush Arpt
- Reported by
- Trained Spotter
- Coordinates
- 48.720, -96.260
It was estimated that the rotation was at least one mile across.
Hail, Roseau
- When
- September 19, 6:40 PM CST
- Where
- Roseau County, 0.46 mi W of Greenbush Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.680, -96.210
Wind driven hail broke several windows.
Hail, Roseau
- When
- September 19, 6:59 PM CST to 7:04 PM CST
- Where
- Roseau County, 5.73 mi ESE of Greenbush Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.640, -96.090
Ping pong ball sized hail lasted five minutes.
Thunderstorm Wind, Roseau
- When
- September 19, 7:40 PM CST
- Where
- Roseau County, 1.53 mi ENE of (D45)carlson Fld War
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.940, -95.320
Numerous trees six inches in diameter and larger were broken down across northern Lake West and Lake East townships. One power pole was broken out by lightning and power lines were taken down at multiple locations.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 19, 2014$239,000 · 4 events
- Flash Flooding in New Mexico, September 19, 2014$143,000 · 6 events
- Damaging Wind in Iowa, September 19, 2014$30,000 · 61 kt wind · 1 event
- Flash Flooding in Texas, September 19 to 20, 2014$14,000 · 9 events
- Hail and Damaging Winds in Iowa, September 19, 20141.5 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, September 19 to 21, 20146 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 19 to 20, 20145 events
- Damaging Winds in Georgia, September 19, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 19, 2014$10,000 · 56 kt wind · 4 events
- Hail in Nebraska, September 19, 20141.5 in hail · 4 events
- Hail and Damaging Winds in South Dakota, September 19, 20141.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 19, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535602, 535603, 535604, 535606, 535610, 535612, 535614, 535617, 535622, 535626, 535631, 535633, 535636, 535638, 535640, 535644.